Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Norman, OK

September 6, 2018Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 6, 2018, 5:03 PM CDT for Cleveland County, Oklahoma County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 5:03 PM CDT (22:03 UTC)
Expired
Sep 6, 2018, 8:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cleveland County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 11 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:35 PM CDTFLASH FLOODMoore, OKFOOT DEEP WATER AT SE 19TH STREET AND MEADOW RUN DRIVE. NUMEROUS ADDITIONAL REPORTS OF HIGH WATER IN EASTERN MOORE AND SOUTHEAST OKLAHOMA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS54 KOUN 062203
FFWOUN
OKC027-109-070100-
/O.NEW.KOUN.FF.W.0050.180906T2203Z-180907T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
503 PM CDT THU SEP 6 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  South central Oklahoma County in central Oklahoma...
  North central Cleveland County in central Oklahoma...

* Until 800 PM CDT.
  
* At 503 PM CDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to three inches of 
  rain have already fallen and another inch or two is possible. 
  Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Southern Oklahoma City, northern Norman, Moore, Stanley Draper 
  Lake and Tinker Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3541 9730 3524 9738 3522 9749 3536 9753
      3542 9737

$$

11
1 follow-up statement
634 
WGUS74 KOUN 062304
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
604 PM CDT THU SEP 6 2018

OKC027-109-070100-
/O.CON.KOUN.FF.W.0050.000000T0000Z-180907T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Cleveland OK-
604 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL OKLAHOMA AND NORTH CENTRAL CLEVELAND COUNTIES...

At 601 PM CDT, although the heaviest rain has ended, flash flooding 
will continue early this evening, especially across eastern sides 
of Moore.

Some locations that will experience flooding include...
Moore and areas near Stanley Draper Lake

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3541 9730 3527 9737 3527 9748 3536 9753
      3542 9737

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:58 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 6, 2:58 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
258 PM CDT Thu Sep 6 2018

.DISCUSSION...
Localized flooding/flash flooding from heavy rain showers continues
to be the focus.

Conditions are similar today to the previous few days, with
anomalous moisture (i.e., ~2.00 inches or just above at Norman and
Lamont 12 UTC soundings). Modest destabilization has resulted in
scattered to numerous heavy rain showers and a few thunderstorms.
The radar presentation matches the thermal/moisture profile with
low echo centroid and modest reflectivity values aloft. Radars
remain in Tropical Z-R to account for the anomalously moist
tropical environment and estimates along with gauge measurements
indicate two to three inches an hour with the more mature
convective cells.

We waited until the mesoscale picture became a little more clear to
issue the Flood Watch so we could keep it confined to a more focused
area, sacrificing some lead time some but providing a more
accurate picture with less false alarm area. There is a zone of
weak convergence from western north Texas through southwest
Oklahoma northeastward along the I-44 corridor. Activity should
decrease in coverage this evening and the Flood Watch goes until
0300 UTC / 10:00pm. Like previous days, there isn't much large
scale forcing, but subtle difficult to resolve perturbations aloft
and/or small scale low level convergence will keep some
convection going into the night, probably most likely near the Red
River and across north Texas.

Similar conditions are expected tomorrow, and we have mid range
chance to low likely category precipitation probabilities with
highest chances across the southeastern third of our forecast area.
This is aligned with a band of anomalous precipitable water values
and ahead of a sharpening shortwave trough that could provide enough
forcing for increased coverage. We are still quite moist with low
LCLs and deep warm cloud layers so these will continue to be
efficient rainfall producers and localized flooding/flash flooding
will again be possible.

This shortwave will shift the remnants of Gordon away from our area
Saturday. It will move as far west as Ozarks and should enhance
northeasterly flow some (~15 mph sustained across much of the area)
Friday through Saturday. Rain chances should decrease Saturday as
lower theta-e air mass moves in and precipitable water values fall.
From Sunday onward, mid-level heights rise and a drier/warmer
pattern will develop.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  69  79  68 /  60  50  50  40
Hobart OK         80  67  81  67 /  60  50  50  40
Wichita Falls TX  82  72  81  70 /  70  60  60  50
Gage OK           76  64  76  62 /  40  30  40  30
Ponca City OK     78  69  78  67 /  50  40  60  40
Durant OK         89  71  87  71 /  50  30  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 10 PM CDT this evening for OKZ018-019-023>025-
     027>029-037>041-044>046-050.

TX...Flood Watch until 10 PM CDT this evening for TXZ086-089-090.

&&

26/12
Hazardous weather outlook, Sep 6, 12:17 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1217 PM CDT Thu Sep 6 2018

OKZ004>048-050>052-TXZ083>090-071730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1217 PM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms are likely today into
tonight. Severe storms are not expected.

.Heavy Rain and Flooding...
Locally heavy rainfall amounts are possible with heavy rain showers
and thunderstorms. Excessive rainfall may lead to flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
The chance for thunderstorms will continue across Oklahoma and
western north Texas through Saturday. The potential for severe
storms will remain low.

.Heavy Rain and Flooding...
Locally heavy rainfall amounts are possible with showers and
thunderstorms. Excessive rainfall may lead to flooding or flash
flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:30 PM CDTSpecial Weather StatementOUNGrady30 min
Sep 5, 7:45 PM CDTAreal Flood AdvisoryOUNGrady, McClain3 hr
Sep 5, 7:48 PM CDTAreal Flood AdvisoryOUNCaddo117 min
Sep 6, 4:46 AM CDTAreal Flood AdvisoryOUNCarter3 hr
Sep 6, 6:24 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Murray3 hr
Sep 6, 6:50 AM CDTFlash Flood WarningOUNCarter, Murray3 hr
Sep 6, 11:01 AM CDTAreal Flood AdvisoryOUNPottawatomie, Seminole3 hr
Sep 6, 1:23 PM CDTFlood WatchOUNCaddo, Canadian, Carter, Cleveland, Comanche, Cotton and 11 more9 hr
Sep 6, 1:54 PM CDTAreal Flood AdvisoryOUNComanche3 hr
Sep 6, 3:34 PM CDTAreal Flood AdvisoryOUNPottawatomie, Seminole3 hr
Sep 6, 3:41 PM CDTAreal Flood AdvisoryOUNComanche, Cotton3 hr
Sep 6, 3:43 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Sep 6, 4:18 PM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
Sep 6, 4:45 PM CDTAreal Flood AdvisoryOUNPontotoc, Pottawatomie, Seminole3 hr
Sep 6, 5:22 PM CDTAreal Flood AdvisoryOUNPontotoc3 hr
Sep 6, 5:48 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
Sep 6, 6:13 PM CDTAreal Flood AdvisoryOUNGarvin, Murray3 hr
Sep 6, 6:23 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher112 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.